Abrupt Seroquel Withdrawal: My Personal Experience

At First Seroquel Was a God-Send

Seroquel is a commonly-prescribed anti-psychotic drug, and according to the manufacturer website, the extended-release version of the drug is used to treat major depressive disorder, bipolar disorder, bipolar depression, among with a wide-variety of other mental health ailments. Seroquel was prescribed to me back in 2009 to help me through a bout of depression that wasn't responding to other treatments. Traditional anti-depressants did nothing for me, but Seroquel finally began to improve my mood and give me hope.

Then Came the Side Effects

After several months on Seroquel, however, it was becoming apparent that the drug was causing me to gain weight, which is a very common side-effect according to the drug profile from the Mayo Clinic. My weight gain became so severe that my doctor and I decided together that I should stop taking the drug. I went home and threw away the remaining Seroquel pills I had left, and for the first few days after discontinuing Seroquel, I felt perfectly normal.

Did you experience withdrawal symptoms when discontinuing Seroquel?

  • Yes, the symptoms were very severe.
  • Yes, but the symptoms were relatively minor.
  • No, I experienced no withdrawal symptoms.
See results without voting

My Seroquel Withdrawal Experience Was Awful

After a few days, however, my mood collapsed and I began to have what I can only describe as a nervous breakdown. I began to feel panicky, felt like I could not breathe, and was convinced that I was going to die. My friends and family told me to calm down, but I could not. I was unable to sleep or eat, and with each passing day, my symptoms were getting worse. I was having trouble functioning, so I decided to speak with a different doctor about what was going on since I stopped taking my Seroquel.

My doctor immediately suspected that the abrupt nature of my Seroquel withdrawal is what was causing my symptoms. I searched the internet for "Seroquel withdrawal" and found out that I was not alone--whole websites had been written by people who had similar withdrawal experiences to mine. On the advice of my doctor, I resumed taking Seroquel at my previous dose for a few weeks. My psychiatric symptoms disappeared within a few days of resuming my treatment with Seroquel.

Another Individual's Experience Getting Off of Seroquel

A Gradual Taper Finally Helped Me to Get Off of Seroquel

Over the course of several months, my new doctor was able to very, very slowly decrease my dose of Seroquel down to zero, which helped to eliminate the withdrawal symptoms I had experienced before. Only you and your doctor can decide what medication schedule is right for you, but if you experience psychiatric symptoms when discontinuing Seroquel like I did, ask your doctor if a more-gradual tapering schedule might be right for you.

More by this Author


Comments 1 comment

schoolgirlforreal profile image

schoolgirlforreal 22 months ago from USA

Hi,

I am decreasing it now, with doctor approval, but made sure it was gradual, as I am familiar with this stuff.....from 400 to 200 and then more slowly as I am replacing it with Latuda which has less side effects......

Thanks for a good article

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working